Texas, 2019

Tornadoes and Flash Flood in Texas, May 20 to 21, 2019

May 20 to 21, 2019 · NWS MAF · 45 events in 8 counties and zones

An upper level trough was over the Great Basin during the morning hours and moved over the Rocky Mountains during the day. Upper level disturbances moved over West Texas along the edge of this upper trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$705,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the Great Basin during the morning hours and moved over the Rocky Mountains during the day. Upper level disturbances moved over West Texas along the edge of this upper trough. A surface trough was over far West Texas and resulted in an abundance of moisture across the area. The atmosphere quickly became unstable as temperatures warmed up at the surface. A dryline was backed up to the higher terrain of West Texas and southeast New Mexico with very good wind shear and atmospheric rotation in place. During the late evening hours, upper lift increased with the approaching upper trough and the area was in a favorable position for lift with the upper jet stream. A low-level jet stream also moved across the area providing more lift. A Pacific front associated with the upper trough moved east and interacted with the dryline to create additional lift. These conditions resulted in thunderstorms rapidly developing and becoming severe with large hail, strong and damaging winds, tornadoes, and flash flooding across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 1:45 PM CST, 50 minutes earlier.

Area forecast discussion, May 20, 1:45 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Mon May 20 2019

.DISCUSSION...

WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft.  At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain.  The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive.  KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.

Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu.  Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's.  This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area.  Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS.  Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains.  Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS.  This will result in temps climbing to above-normal by
Memorial Day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  80  57  91 /  80   0   0  10
Carlsbad                       52  80  54  92 /   0   0   0   0
Dryden                         63  90  63  94 /  20   0   0  10
Fort Stockton                  56  84  58  94 /  10   0   0   0
Guadalupe Pass                 47  74  55  87 /   0   0   0   0
Hobbs                          49  78  52  89 /  10   0   0   0
Marfa                          48  81  48  92 /   0   0   0   0
Midland Intl Airport           56  81  57  92 /  50   0   0  10
Odessa                         56  81  57  92 /  50   0   0  10
Wink                           55  84  54  95 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 10 PM MDT Tuesday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.

TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
     Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Ward-Winkler.

     High Wind Warning until 10 PM MDT Tuesday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Van Horn
     and Highway 54 Corridor.

&&

12/44
Hazardous weather outlook, May 20, 12:04 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Mon May 20 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is likely through tonight,
especially across the Permian Basin and Lower Trans Pecos. Very
large to giant hail will be possible, along with tornadoes, some
of which could be significant, and damaging winds. The greatest
risk for significant severe weather through tonight will be across
the eastern Permian Basin and the western Low Rolling Plains. Flash
flooding will also be possible especially across the eastern Permian
Basin.

High winds are expected through tonight in the Guadalupe Mountains
and the Eddy County New Mexico Plains extending south into the Davis
Mountains. Winds will also increase across the Permian Basin, Lea
county New Mexico, Marfa Plateau and the Lower Trans Pecos and a
wind advisory is in effect through tonight. Fire weather concerns
are elevated across southeast New Mexico and the Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms, some severe, will be possible across much of the
area, except the mountains, during the afternoon and evening hours
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is recommended. City, county and state resources
may be in high demand.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 20, 1:55 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
255 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     NON-TSTM WND GST 5 S PINE SPRINGS        31.82N 104.81W
05/20/2019  M62 MPH          Culberson          TX   ASOS

&&

SCOTT.KLEEBAUER

The radar

The Midland/Odessa radar (KMAF), 78 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

36 hail, 5 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Dawson

When
May 20, 2:35 PM CST to 2:40 PM CST
Where
Dawson County, 4 mi S of Sand
Measured
1 in hail
Reported by
Public
Coordinates
32.642, -102.170

Hail, Ector

When
May 20, 3:40 PM CST to 3:45 PM CST
Where
Ector County, 4 mi N of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.908, -102.370

Hail, Ector

When
May 20, 3:43 PM CST to 3:48 PM CST
Where
Ector County, 3.75 mi NE of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.888, -102.324

Hail, Ector

When
May 20, 3:50 PM CST to 3:55 PM CST
Where
Ector County, 3.12 mi NE of Odessa
Measured
1.75 in hail
Reported by
Public
Coordinates
31.885, -102.337

Hail, Ector

When
May 20, 4:00 PM CST to 4:05 PM CST
Where
Ector County, Odessa
Measured
2 in hail
Reported by
Public
Coordinates
31.850, -102.370

Hail, Ector

When
May 20, 4:01 PM CST to 4:06 PM CST
Where
Ector County, 8.27 mi ENE of Odessa Ector Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.971, -102.252

Hail, Ector

When
May 20, 4:06 PM CST to 4:11 PM CST
Where
Ector County, 6.37 mi E of Odessa Ector Co Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.902, -102.273

Hail, Ector

When
May 20, 4:08 PM CST to 4:13 PM CST
Where
Ector County, 1.89 mi NE of Greenfield Acres
Measured
1.75 in hail
Reported by
Public
Coordinates
31.889, -102.377

Tornado, Ector

When
May 20, 4:23 PM CST to 4:26 PM CST
Where
Ector County, 3.8 mi NNE of Pleasant Farms to 4.9 mi NNE of Pleasant Farms
Rating
EF3
Path length
1.29 mi
Path width
225 yd
Continued into
Midland, Tx (MAF)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.733, -102.304

A thunderstorm moved across Ector County and produced a tornado southeast of Odessa. The tornado developed in Ector County approximately nine miles southeast of Odessa, northeast of the Pleasant Farms community, and moved northeastward into southwest portions of Midland County. The aerial survey of this tornado revealed a clearly defined path. Numerous power poles were broken. The survey also showed pump jacks and other oil field equipment that were toppled by the tornado. The tornado had a lifespan of 15 minutes. Based on research that occurred in association with the May 14, 2010 Notrees tornado, a tornado that also knocked down oil field pump jacks, this tornado was rated as an EF-3 tornado. The cost of damage is a very rough estimate.

Tornado, Midland

When
May 20, 4:26 PM CST to 4:38 PM CST
Where
Midland County, 12.54 mi SSW of Warfield to 10.48 mi S of Warfield
Rating
EF3
Path length
4.51 mi
Path width
225 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.745, -102.287

A thunderstorm moved across Ector County and produced a tornado southeast of Odessa. The tornado developed in Ector County approximately nine miles southeast of Odessa, northeast of the Pleasant Farms community, and moved northeastward into southwest portions of Midland County. The aerial survey of this tornado revealed a clearly defined path. Numerous power poles were broken. The survey also showed pump jacks and other oil field equipment that were toppled by the tornado. The tornado had a lifespan of 15 minutes. Based on research that occurred in association with the May 14, 2010 Notrees tornado, a tornado that also knocked down oil field pump jacks, this tornado was rated as an EF-3 tornado. The cost of damage is a very rough estimate.

Hail, Dawson

When
May 20, 4:29 PM CST to 4:34 PM CST
Where
Dawson County, 1.39 mi W of Arvana
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.803, -101.944

Thunderstorm Wind, Glasscock

When
May 20, 5:22 PM CST to 5:23 PM CST
Where
Glasscock County, 12.35 mi W of Garden City
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
31.889, -101.709

A thunderstorm moved across Glasscock County and produced wind damage 13 miles west of Garden City. Several power poles were blown down along State Highway 158 at State Highway 137. The cost of damage is a very rough estimate.

Hail, Midland

When
May 20, 5:50 PM CST to 5:55 PM CST
Where
Midland County, 17.71 mi SW of Spraberry
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.714, -102.010

Tornado, Midland

When
May 20, 5:52 PM CST to 6:02 PM CST
Where
Midland County, 17.66 mi SSW of Spraberry to 11.81 mi SSW of Spraberry
Rating
EF2
Path length
6.63 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.695, -101.973

A thunderstorm moved across Midland County and produced a tornado 21 miles southeast of the City of Midland. This tornado was first viewed from near the intersection of Farm to Market Road 1787 and State Highway 349, looking southeastward. Primary indications are that the tornado developed 21 miles southeast of the City of Midland, in open fields south of County Road 300 and east of State Highway 349. The tornado moved northeastward, snapping power poles along County Road 300, and produced significant damage along County Road 1160 and Farm to Market Road 1379. The snapped power poles, the damage to two RVs along County Road 1160, and the damage to manufactured trailers along FM 1379 are all indicative of EF-2 tornado damage. The tornado lifespan was 10 minutes long with an estimated peak wind of 125 mph. The cost of damage is a very rough estimate.

Hail, Howard

When
May 20, 6:14 PM CST to 6:19 PM CST
Where
Howard County, Big Spring
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.250, -101.470

Hail, Howard

When
May 20, 6:24 PM CST to 6:29 PM CST
Where
Howard County, 1.58 mi W of Sand Spgs
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.280, -101.357

Hail, Howard

When
May 20, 6:29 PM CST to 6:34 PM CST
Where
Howard County, 0.68 mi NW of Coahoma
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.306, -101.309

Hail, Howard

When
May 20, 6:32 PM CST to 6:37 PM CST
Where
Howard County, 0.38 mi WNW of Coahoma
Measured
1.75 in hail
Reported by
Public
Coordinates
32.303, -101.306

Hail, Midland

When
May 20, 6:50 PM CST to 6:55 PM CST
Where
Midland County, 1.94 mi NE of Greenwood
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
32.022, -101.900

Hail, Midland

When
May 20, 6:50 PM CST to 6:55 PM CST
Where
Midland County, 1.74 mi NE of Greenwood
Measured
1.25 in hail
Reported by
Public
Coordinates
32.017, -101.898

Hail, Midland

When
May 20, 7:00 PM CST to 7:05 PM CST
Where
Midland County, 8.4 mi ESE of Baden
Measured
2.75 in hail
Reported by
Public
Coordinates
32.055, -101.780

Hail, Howard

When
May 20, 7:40 PM CST to 7:45 PM CST
Where
Howard County, 0.95 mi NW of Big Spring
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.259, -101.482

Hail, Howard

When
May 20, 7:42 PM CST to 7:47 PM CST
Where
Howard County, 0.41 mi SE of South Haven
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
32.176, -101.475

Hail, Martin

When
May 20, 7:50 PM CST to 7:55 PM CST
Where
Martin County, 5 mi W of Stanton
Measured
2 in hail
Reported by
Public
Coordinates
32.130, -101.885

Hail, Howard

When
May 20, 8:28 PM CST to 8:33 PM CST
Where
Howard County, 3.89 mi NE of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
32.393, -101.477

Hail, Ector

When
May 20, 8:30 PM CST to 8:35 PM CST
Where
Ector County, 11 mi NW of Odessa
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.963, -102.503

Hail, Scurry

When
May 20, 8:37 PM CST to 8:42 PM CST
Where
Scurry County, 0.29 mi SW of Dunn
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
32.568, -100.884

Hail, Scurry

When
May 20, 8:42 PM CST to 8:47 PM CST
Where
Scurry County, 1 mi ESE of Snyder
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.715, -100.884

Hail, Ector

When
May 20, 8:42 PM CST to 8:47 PM CST
Where
Ector County, 3 mi ENE of Penwell
Measured
1.25 in hail
Reported by
Public
Coordinates
31.747, -102.553

Hail, Scurry

When
May 20, 8:49 PM CST to 8:54 PM CST
Where
Scurry County, 0.39 mi NW of Hermleigh
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
32.634, -100.755

Thunderstorm Wind, Ector

When
May 20, 8:53 PM CST
Where
Ector County, 6.4 mi ESE of Odessa Ector Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.901, -102.273

A thunderstorm moved across Ector County and produced an estimated 60 mph wind gust on the east side of Odessa.

Hail, Ector

When
May 20, 9:04 PM CST to 9:09 PM CST
Where
Ector County, 2 mi SE of Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.829, -102.346

Hail, Ector

When
May 20, 9:10 PM CST to 9:15 PM CST
Where
Ector County, 2.72 mi SE of Odessa Ector Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.890, -102.350

Hail, Ector

When
May 20, 9:15 PM CST to 9:20 PM CST
Where
Ector County, 6.4 mi ESE of Odessa Ector Co Arpt
Measured
2 in hail
Reported by
NWS Employee
Coordinates
31.901, -102.273

Hail, Ector

When
May 20, 9:15 PM CST to 9:20 PM CST
Where
Ector County, 4.04 mi NE of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.883, -102.314

Hail, Midland

When
May 20, 9:16 PM CST to 9:21 PM CST
Where
Midland County, 2 mi NW of Midland
Measured
1.25 in hail
Reported by
Public
Coordinates
32.020, -102.104

Hail, Midland

When
May 20, 9:23 PM CST to 9:28 PM CST
Where
Midland County, 1 mi SW of Warfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.910, -102.242

Hail, Midland

When
May 20, 9:25 PM CST to 9:30 PM CST
Where
Midland County, 4.44 mi W of Midland
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.990, -102.155

Hail, Ector

When
May 20, 9:25 PM CST to 9:30 PM CST
Where
Ector County, 6.4 mi ESE of Odessa Ector Co Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.901, -102.273

Thunderstorm Wind, Ector

When
May 20, 9:25 PM CST
Where
Ector County, 6.4 mi ESE of Odessa Ector Co Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.901, -102.273

A thunderstorm moved across Ector County and produced an estimated 70 mph wind gust on the east side of Odessa.

Hail, Midland

When
May 20, 9:25 PM CST to 9:30 PM CST
Where
Midland County, 1.07 mi NE of (Maf) Midland Intl
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
31.942, -102.189

Hail, Midland

When
May 20, 9:33 PM CST to 9:38 PM CST
Where
Midland County, 5.24 mi NW of Midland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.048, -102.149

Thunderstorm Wind, Borden

When
May 20, 10:05 PM CST
Where
Borden County, 15.54 mi NE of Gail
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.910, -101.220

A thunderstorm moved across Borden County and produced a 60 mph wind gust three miles west northwest of Fluvanna.

Flash Flood, Midland

When
May 20, 10:10 PM CST to May 21, 12:10 AM CST
Where
Midland County, Midland to 3.83 mi NNW of Midland
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.000, -102.080

Heavy rain moved across Midland County and produced flash flooding in the City of Midland. Midland County Sheriff reported numerous stalled vehicles due to flooding across the City of Midland. The cost of damage is a very rough estimate.

Thunderstorm Wind, Howard

When
May 20, 10:31 PM CST
Where
Howard County, 0.39 mi N of Big Spring
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.256, -101.469

A thunderstorm moved across Howard County and produced a 70 mph wind gust in Big Spring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821219, 821221, 821223, 821227, 821237, 821230, 821234, 821239, 821603, 822538, 821244, 821485, 821255, 821628, 821261, 821260, 821267, 821265, 821271, 821274, 821275, 821397, 821398, 821399, 821400, 821401, 821402, 821406, 821411, 821415, 821417, 821419, 821421, 821426, 821487, 821429, 821430, 821433, 821434, 821438, and more.